Alert archive / Ohio / Areal Flood Warnings in 2021

Areal Flood Warning 18, NWS Charleston, WV

June 9, 2021Gallia County, Ohio; Mason County, West Virginia

NWS Charleston, WV issued this areal flood warning at Jun 9, 2021, 11:04 AM EDT for Gallia County, Ohio; Mason County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 11:04 AM EDT (15:04 UTC)
Expired
Jun 9, 2021, 1:27 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Gallia County, OH, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WGUS41 KRLX 091504
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
1104 AM EDT Wed Jun 9 2021

OHC053-WVC053-091800-
/O.NEW.KRLX.FA.W.0018.210609T1504Z-210609T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Mason WV-
1104 AM EDT Wed Jun 9 2021

The National Weather Service in Charleston has issued a

* Flood Warning for...
  Gallia County in southeastern Ohio...
  Mason County in western West Virginia...

* Until 200 PM EDT.

* At 1104 AM EDT, Doppler radar indicated heavy rain moving across 
  the warned area. Flooding is ongoing or expected to begin shortly 
  in the warned area. Between 1.5 and 2 inches of rain have fallen 
  over the last 24 hours and an additional inch may occur through 
  early afternoon. This additional rainfall today may lead to 
  flooding of some streets and other low lying areas.

* Some locations that will experience flooding include...
  Point Pleasant, Gallipolis, Rio Grande, Mason, Henderson, Vinton, 
  Leon, Cheshire, Adamsville, Gallopolis Ferry, Kyger, Lakin, Gage, 
  Southside, Letart and Centerpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3864 8225 3871 8239 3885 8249 3884 8246
      3904 8244 3903 8233 3901 8232 3900 8210
      3896 8210 3899 8205 3902 8204 3899 8201
      3893 8198 3888 8191 3879 8184 3865 8200
      3862 8209

$$

HART
2 follow-up statements
715 
WGUS81 KRLX 091621
FLSRLX

Flood Statement
National Weather Service Charleston WV
1221 PM EDT Wed Jun 9 2021

OHC053-WVC053-091800-
/O.CON.KRLX.FA.W.0018.000000T0000Z-210609T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Mason WV-
1221 PM EDT Wed Jun 9 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON FOR 
GALLIA AND MASON COUNTIES...

At 1221 PM EDT, Doppler radar indicated moderate to rain moving 
across the warned area. Flooding is ongoing or expected to begin 
shortly in the warned area. Between 12 and 2.5 inches of rain have 
fallen over the last 24 hours and an additional half inch may occur 
through early afternoon. This additional rainfall today may lead to 
flooding of some streets and other low lying areas.

Some locations that will experience flooding include...
  Point Pleasant, Gallipolis, Rio Grande, Mason, Henderson, Vinton, 
  Leon, Cheshire, Adamsville, Gallopolis Ferry, Kyger, Lakin, Gage, 
  Southside, Letart and Centerpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3864 8225 3871 8239 3885 8249 3884 8246
      3904 8244 3903 8233 3901 8232 3900 8210
      3896 8210 3899 8205 3902 8204 3899 8201
      3893 8198 3888 8191 3879 8184 3865 8200
      3862 8209

$$

HART
678 
WGUS81 KRLX 091727
FLSRLX

Flood Statement
National Weather Service Charleston WV
127 PM EDT Wed Jun 9 2021

OHC053-WVC053-091737-
/O.CAN.KRLX.FA.W.0018.000000T0000Z-210609T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Mason WV-
127 PM EDT Wed Jun 9 2021

...FLOOD WARNING IS CANCELLED FOR GALLIA AND MASON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. However, the flooding threat may increase again by late 
afternoon as an area of heavy rain approaches from the southwest.

LAT...LON 3864 8225 3871 8239 3885 8249 3884 8246
      3904 8244 3903 8233 3901 8232 3900 8210
      3896 8210 3899 8205 3902 8204 3899 8201
      3893 8198 3888 8191 3879 8184 3865 8200
      3862 8209

$$

HART

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jun 9, 10:30 AM EDT, 34 minutes earlier.

Area forecast discussion, Jun 9, 10:30 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1030 AM EDT Wed Jun 9 2021

.SYNOPSIS...
Summer-like tropical airmass remains in place through Friday.
Approaching weak upper low yields better coverage of
precipitation today than the previous few days.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1027 AM Wednesday...

Mainly light showers with some embedded moderate pockets of rain
continue to slowly pivot through the area this morning on the
nose of a modest LLJ. With overcast conditions still locked in
across the region, how much destabilization materializes later
today is still in question but if some partial clearing can
occur, rainfall rates will need to be closely monitored for
anything that develops in this very moist air mass. Based on
latest radar trends, made some minor tweaks to PoPs with the
update this morning but the remainder of the forecast remains on
track at this time.

As of 600 AM Wednesday...

Made some minor edits to PoPs based on latest guidance/radar
trends.

Based on the 06Z will continue to forgo a flash flood watch with
surface based destabilization suppressed for a large portion of the
area with temperatures struggling to get of the 70s. Will need
to monitor sky/temp trends through this afternoon.

As of 300 AM Wednesday...

A 20-30KT low level jet associated with the weak upper low parked
over the Lower Ohio Valley will be the main focus for sustained
showers and thunderstorms beginning this morning, persisting through
much of the day, and lingering overnight tonight. As with the last
few days, the environment is characterized by tropical-like profiles
with precipitable water values 1.7 to near 2.0 inches, warm cloud
depths in excess of 12kft, CAPE generally below the 0C isotherm, and
sfc to H400 mean wind under 15KT supporting highly efficient
rainfall production as well as slow storm movement. Unlike the last
few days, destabilization via surface heating may be a bit harder to
come by with precipitation processes initially driven by low level
mass convergence creating a pretty good cloud canopy limiting
insolation this afternoon. Despite only modest instability, should
still see some healthy rainfall rates out of much of the activity
today and tonight with the previously mentioned factors, with likely
greater basin coverage than has been seen with the last few days of
mainly scattered convection. While precipitation coverage will be
much greater, thunderstorm coverage will likely be be about
the same or even less with limited instability above 0C.

With mass convergence at H850 and proximity of the low being the main
drivers for ascent, shower and thunderstorm activity will likely
continue well after sunset tonight and into Thursday morning.

As with previous days, the main concern with this activity will be
localized flash flooding of especially vulnerable areas (built up
areas, areas of poor drainage, exits to hollows with
substantial coverage of decent rainfall rates in the watershed).
Would generally expect lesser rainfall rates than have been seen
with convection over the last couple days with more muted
instability, although as previously mentioned, coverage of drainage
basins will likely be more complete. Did strongly consider hoisting
a flash flood watch, especially for a few spots that have been run
over pretty hard with slow moving convection the last couple days,
but just don't quite have the confidence that rates will be high
enough to cause any more widespread issues. This will be revisited
with the 06Z suite and again by day shift if we elect to hold
off.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 335 AM Wednesday...

An upper level wave deepens to become more trough-like on
Thursday as it moves through the area. The models show this
feature as the southern stream of a general troughing pattern
over the eastern US and potentially phase the northern and
southern streams into Friday as the trough continues to move
toward the east/southeast, then break the two apart again as
the southern half lingers along the Atlantic through the
weekend. This feature will continue to provide forcing to the
area for shower and thunderstorm development. At the lower
levels, a frontal boundary approaches reaching the area sometime
on Friday providing additional forcing for the area as it
passes through. The shower and storm activity both Thursday and
Friday are expected to be relatively widespread throughout the
area. By Friday night, precipitation coverage should begin to
decrease as the front passes through and out of the area.

Currently not expecting any severe weather with any
thunderstorms, however flooding issues will continue to be of
concern. The entire area is under a slight risk for excessive
rainfall on Thursday and conditions will continue to monitored
with the additional rainfall received today to assess whether
any Watches will be issued or not. Areas that have received a
lot of rainfall so far this week as well as vulnerable areas
that are prone to flooding may have high water issues as the
week progresses. For Friday, most of the area is in a marginal
risk for excessive rainfall and the very western portion of the
area is in a slight risk.

Temperatures for Thursday and Friday will generally be around
normal. With dewpoints up in the upper 60s to 70s for the
lowlands and low to mid 60s along the higher elevations, humid
conditions will continue through the end of the work week.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 350 AM Wednesday...

Shower and thunderstorm activity is expected to begin to settle
down by the weekend as the aforementioned upper level trough
continues to move off to the east/southeast and ridging builds
in to the west. However, isolated to scattered storms will
remain possible for the weekend. Models indicate a cold front
potentially moving through the area on Monday. They also
generally agree with showing an upper trough gradually pushing
down into the area Monday into Tuesday with diurnal showers and
thunderstorms continuing to be possible into the next work week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 600 AM Wednesday...

A slow moving upper low over the Lower Ohio Valley this morning will
continue to kick off weak disturbances into our neighborhood during
the day today. These will be a focus for showers and thunderstorms,
some heavy at times with the greatest coverage for our southern
terminals. Visibility in heavy showers will fall to 1SM or less at
times and with the slow moving nature of these storms, could see
poor visibilities over any given field for up to an hour at a time.

Outside of morning fog/stratus, ceilings decrease from VFR to MVFR
with showers and storms moving in from the west by late this
morning. As the column continues to moisten as precipitation falls
will begin to pickup IFR stratus/stratus fractus heading into this
afternoon. Overnight tonight, conditions will be highly contingent on
how much rain fell near the terminals and how thick the cloud cover
is overhead. Generally think fog and/or low stratus will be rather
common heading into Thursday morning.

Winds remain light except gusty and erratic near thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings and visibilities vary in rain
after daybreak, and extremely variable in afternoon convection -
especially south. Coverage and density of fog/stratus tonight
will largely be driven by precipitation totals near the terminal
and thickness of mid-level cloud cover.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  L    L    H    H    H    H    H    H    M    H    M    H
HTS CONSISTENCY  L    L    M    H    H    H    H    H    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    M    M    H    H    H    H    H    H    L    M
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H

AFTER 12Z THURSDAY...
Chances for scattered to numerous thunderstorms remain in the
forecast through Saturday with possible IFR reductions. Patchy
fog possible each morning through Saturday, especially where
rain falls the preceding day.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/CG
NEAR TERM...JP/RG
SHORT TERM...CG
LONG TERM...CG
AVIATION...JP
Hazardous weather outlook, Jun 9, 3:51 AM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
351 AM EDT Wed Jun 9 2021

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040-
521>526-100800-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
351 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northeast West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Heavy rain from slow moving showers and thunderstorms could cause
isolated high water issues today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous afternoon and evening thunderstorms are
expected Thurday and Friday. While severe weather is not currently
expected, locally heavy downpours may occur with slow moving
thunderstorms which could result in flash flooding. Areas that
receive heavy rainfall on preceding days will become increasingly
vulnerable to flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>520-
100800-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
351 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

Heavy rain from slow moving showers and thunderstorms could cause
isolated flash flooding this afternoon and overnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous afternoon and evening thunderstorms are
expected Thurday and Friday. While severe weather is not currently
expected, locally heavy downpours may occur with slow moving
thunderstorms which could result in flash flooding. Areas that
receive heavy rainfall on preceding days will become increasingly
vulnerable to flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

JP/CG

In the hours before

Local storm report, Jun 9, 7:22 AM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 AM EDT WED JUN 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 N GRANDVIEW           37.83N  81.07W
06/09/2021  M3.59 INCH       RALEIGH            WV   MESONET

            24 HOUR RAINFALL TOTAL AT RAWS FIRE WEATHER STATION
            GRNW2. MOST FELL BETWEEN 6PM AND 10PM.

&&

EVENT NUMBER RLX2100677

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:36 PM EDTFlash Flood WarningRLXGallia, Lawrence117 min
Jun 8, 8:18 PM EDTFlash Flood WarningRLXMcDowell3 hr
Jun 8, 9:54 PM EDTSpecial Weather StatementRLXFayette36 min
Jun 8, 10:27 PM EDTSpecial Weather StatementRLXBraxton, Webster33 min
Jun 8, 10:36 PM EDTSpecial Weather StatementRLXNicholas24 min
Jun 8, 11:22 PM EDTSpecial Weather StatementRLXWebster23 min
Jun 8, 11:48 PM EDTSpecial Weather StatementRLXPocahontas, Webster27 min
Jun 9, 12:16 AM EDTSpecial Weather StatementRLXPocahontas29 min
Jun 9, 12:45 AM EDTSpecial Weather StatementRLXPocahontas45 min
Jun 9, 2:20 PM EDTFlash Flood WarningRLXClay, Kanawha55 min
Jun 9, 3:34 PM EDTFlash Flood WarningRLXBoone, Raleigh95 min
Jun 9, 3:57 PM EDTSpecial Weather StatementRLXMcDowell48 min
Jun 9, 7:39 PM EDTSpecial Weather StatementRLXMason36 min

Nearby

Areal Flood Warnings in Ohio, 2021Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.